Responses

This article has a correction. Please see:

Download PDFPDF

Paracetamol overdose: an evidence based flowchart to guide management
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

Jump to comment:

  • Published on:
    Apparant incompatibility between the flow chart provided and Medicines for Children

    Dear Editors,

    I must congratulate the authors for coming up with such a simple flow chart which is very clear regarding how should the junior doctors manage Paracetamol overdose. However,if I go by this flow chart then SHOs in Paediatrics prescribe potentially hepatotoxic dose of Paracetamol to probably all the " high risk groups". Consider the case of a child...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    Re: Caution: printing error and reply to previous eLetters
    • Andrew B Rowlands, Specialist Registrar in Accident & Emergency
    • Other Contributors:
      • John Thomson

    Dear Editors,

    I wonder if we may make further comment in light of the reply of Jones et al. to our initial concerns over perceived weaknesses of their flowchart on the management of paracetamol poisoning.

    Our ongoing major concern is that, in their reply, Jones et al. appear to be holding to the position that INR is the best prognostic indicator in paracetamol poisoning. Studying the r...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    Paracetamol Overdose Guidance

    Dear Editor

    While the paracetamol overdose flowchart proposed by Wallace et al. [1] puts forward a generally helpful approach to this common problem, I would like to raise two points which could be of concern.

    First, the authors do not recommend measurement of paracetamol levels after a staggered overdose. Since a staggered overdose relies entirely on the patient's history, a blood paracetamol level...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    Caution: printing error and reply to previous eLetters
    • Alison L Jones, Consultant Physician and Clinical Toxicologist
    • Other Contributors:
      • Dr Paul I Dargan

    Dear Editors

    We are grateful to Lloyd et al.[1] and Rowlands et al.[2] for correctly pointing out the typographical errors in our flowchart. These were production errors, and did not reflect the original version supplied to the journal. Patients who present after a paracetamol overdose with an unknown quantity of paracetamol should definitely be treated as though they may have taken a potentiall...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    Re: Paracetamol overdose

    Dear Editor

    Good article but for wrinkly, rheumy old gits like me I cannot read the [I'm sure ] excellent flowchart. The main thrust of an article is to have it read. Do you supply free magnifiers for the 'aged ' ?!! this also goes for the splendid algorithm om page 207 on salycilates.

    Conflict of Interest:
    None declared.
  • Published on:
    Re: Psychiatric evaluation in acute poisoning

    Dear Editor

    We congratulate Wallace et al on producing a useful paracetemol overdose flowchart. It does appear to have a typographical error. Unknown quantaties of ingested paracetemol should be boxed with > not <150 mg paracetemol. If the pdf file could be amended we will gladly update our on-line departmental handbook. The point regarding psychiatric assessment has already been made.

    Conflict of Interest:
    None declared.
  • Published on:
    Weaknesses in the flowchart
    • Andrew B Rowlands, Specialist Registrar in Accident & Emergency
    • Other Contributors:
      • John Thomson

    Dear Sir,

    The flowchart to guide management in paracetamol overdose, by Wallace, Dargan and Jones (EMJ Vol 19 No.3 p202) was presented at our weekly Journal Club and generated some thoughts and observations.

    Along the "Single" overdose pathway for "Low risk" patients the guideline suggests that if the ingested dose of "< 150mg paracetamol per kg or UNKNOWN" the patient can be discharged. Presumab...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    Psychiatric evaluation in acute poisoning
    • Alan E O'Connor, Emergency Physician
    • Other Contributors:
      • Amanda Louise Lockney

    Dear Editor

    I would like to complement Wallace et al. for there production of a useful and user friendly algorithm for the management of paracetamol poisoning.[1] However, I would like to suggest that the addition of an acute psychiatric evaluation in patients who present with intentional overdose would greatly enhance the usefulness of the algorithm in the emergency department environment. This evaluation sh...

    Show More
    Conflict of Interest:
    None declared.